Advanced Search
MyIDEAS: Login

International Tax Competition: Zero Tax Rate at the Top Re-established

Contents:

Author Info

  • Tomer Blumkin
  • Efraim Sadka
  • Yotam Shem-Tov
Registered author(s):

    Abstract

    In this paper we extend the zero tax at the top result obtained in the closed economy case with bounded skill distributions for the case of unbounded skill distributions in the presence of international labor mobility and tax competition. We show that in the equilibrium for the tax competition game the optimal marginal income tax rate converges to zero as the income level tends to infinity. We further show in simulations that the zero marginal tax result is not a local property: over a large range at the higher end of the income distribution, the optimal tax is approximately given by a lump-sum tax set at its Laffer rate. We further show that the range in which the optimal marginal tax is approximately set to zero is widening as migration costs decrease.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://www.cesifo-group.de/portal/page/portal/DocBase_Content/WP/WP-CESifo_Working_Papers/wp-cesifo-2012/wp-cesifo-2012-05/cesifo1_wp3820.pdf
    Download Restriction: no

    Bibliographic Info

    Paper provided by CESifo Group Munich in its series CESifo Working Paper Series with number 3820.

    as in new window
    Length:
    Date of creation: 2012
    Date of revision:
    Handle: RePEc:ces:ceswps:_3820

    Contact details of provider:
    Postal: Poschingerstrasse 5, 81679 Munich
    Phone: +49 (89) 9224-0
    Fax: +49 (89) 985369
    Email:
    Web page: http://www.cesifo.de
    More information through EDIRC

    Related research

    Keywords: tax competition; migration; zero marginal tax at the top;

    Find related papers by JEL classification:

    References

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
    as in new window
    1. Salanié, Bernard, 2011. "The Economics of Taxation," MIT Press Books, The MIT Press, edition 2, volume 1, number 0262016346, January.
    2. Peter A. Diamond & Emmanuel Saez, 2011. "The Case for a Progressive Tax: From Basic Research to Policy Recommendations," CESifo Working Paper Series 3548, CESifo Group Munich.
    3. Tuomala, Matti, 1990. "Optimal Income Tax and Redistribution," OUP Catalogue, Oxford University Press, number 9780198286059.
    4. N. Gregory Mankiw & Matthew Weinzierl & Danny Yagan, 2009. "Optimal Taxation in Theory and Practice," Journal of Economic Perspectives, American Economic Association, vol. 23(4), pages 147-74, Fall.
    5. Seade, J. K., 1977. "On the shape of optimal tax schedules," Journal of Public Economics, Elsevier, vol. 7(2), pages 203-235, April.
    6. PIASER, Gwenaël, 2003. "Labor mobility and income tax competition," CORE Discussion Papers 2003006, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
    7. Sadka, Efraim, 1976. "On Income Distribution, Incentive Effects and Optimal Income Taxation," Review of Economic Studies, Wiley Blackwell, vol. 43(2), pages 261-67, June.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as in new window

    Cited by:
    1. Craig Brett & John Weymark, 2008. "Strategic Nonlinear Income Tax Competition with Perfect Labor Mobility," Vanderbilt University Department of Economics Working Papers 0812, Vanderbilt University Department of Economics.

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:ces:ceswps:_3820. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Julio Saavedra).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.